Methods: The CF clinic at the Montreal Children’s Hospital follows a cohort of 80 children. We retrieved all admissions for children with CF (pulmonary exacerbations) from 1990 to April 2013 and crossed the admissions with the pharmacy-dispensing database to select admissions where PT was prescribed. Charts from patients who had received at least one course of PT (lifetime) were reviewed. Using a standardized case report form, we collected data from each admission including demographic, clinical, treatment and outcomes characteristics. PT AEs were defined as: fever or rash or serum sickness-like reaction (≥ 3 of: fever, arthralgia or arthritis, urticarial rash, lymphadenopathy, or nausea/vomiting) that occurred after treatment onset.
Results: Of 25 patients and 43 admissions included in the study, 5 patients (20% of patients, 11.6% of admissions) demonstrated a possible PT-induced AE; 4 patients (16% of patients, 9.3% of admissions) experienced fever, 3 patients (12% of patients, 7.0% of admissions) experienced rash, and 1 patient (4% of patients, 2.3% of admissions) experienced serum sickness with febrile neutropenia (leukopenia preceded fever). The patient experiencing serum sickness received a statistically higher dose of PT than those who did not experience serum sickness (600 vs. 265.8 mg/kg/day, above 99.7th Confidence Interval). Patients experiencing rash also tended to be receiving higher doses of PT (322 vs. 271.5 mg/kg/day) but had lower previous exposure to PT (163.5 vs. 256.0 mg/kg/day, p= 0.0147).
Conclusion: There may be a need to limit the dose of PT administered to patients with CF and optimize pharmacodynamics properties of PT (prolonged infusion). Comparing the relative risk of AEs between PT and other beta-lactams in this population is needed.
L. C. Lands, None
A. Shapiro, None
J. Cote, None
C. Sicard, None
C. Quach, None